Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Goodland, KS

June 15, 2009Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 15, 2009, 2:05 AM CDT for Graham County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 2:05 AM CDT (07:05 UTC)
Expired
Jun 15, 2009, 4:20 AM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 150705
FFWGLD
KSC065-151000-
/O.NEW.KGLD.FF.W.0005.090615T0705Z-090615T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...PENOKEE...NICODEMUS...MORLAND...HILL
  CITY...BOGUE...

* UNTIL 500 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 TO 2 INCHES OF  
  RAIN HAS FALLEN OVER THE PAST HOUR WITH AN ADDITIONAL 1 TO 2       
  INCHES EXPECTED THROUGH 5 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SALINE RIVER...HAPPY CREEK...NORTH FORK SALINE RIVER...BOW CREEK...
SOUTH FORK SOLOMON RIVER...SPRING CREEK...SAND CREEK...WILD HORSE
CREEK...SKUNK CREEK...COON CREEK...JACKSON BRANCH...BRUSH CREEK...
ROCK CREEK...YOUNGS CREEK...ANTELOPE CREEK...SOUTHEAST FORK COUNTY
LINE CREEK AND COUNTY LINE CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3921 9961 3922 10015 3943 10014 3955 9993
      3955 9961 3940 9961

$$

MCGUIRE
1 follow-up statement
000 
WGUS73 KGLD 150920
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
420 AM CDT MON JUN 15 2009

KSC065-150930-
/O.CAN.KGLD.FF.W.0005.000000T0000Z-090615T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAHAM KS-
420 AM CDT MON JUN 15 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GRAHAM COUNTY...

THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED EAST OF THE AREA AND THE 
THREAT FOR FLASH FLOODING HAS ENDED.

LAT...LON 3921 9961 3922 10015 3943 10014 3955 9993
      3955 9961 3940 9961

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 12:17 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 15, 12:17 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1117 PM MDT SUN JUN 14 2009

.DISCUSSION...
200 PM MDT SUN JUN 14 2009

THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION
OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE
AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S
OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE
MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT
THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES.

KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE
DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG.
0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER
250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH
THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS
AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL
DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE
POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE
ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY
EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH
RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH
MID MORNING MONDAY.

MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS
MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN
DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE
HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE
EVENING HOURS.

PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD
SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES
PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING
THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE
LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD
THE END OF THE WEEK.

BURTIS
&&

.AVIATION...
1117 PM MDT SUN JUN 14 2009

FOR 06Z TAFS...CONVECTIVE THREAT HAS ENDED FOR THE NIGHT AT BOTH
KGLD AND KMCK. REMAINDER OF THE TAF PERIOD WILL BE CONCERNED WITH
THE DEVELOPMENT OF LOW STRATUS AND POSSIBLY FOG THROUGH THE
OVERNIGHT HOURS AND INTO EARLY MONDAY MORNING. THINK THERE WILL BE A
PERIOD OF IFR AND POSSIBLY LIFR AROUND SUNRISE GIVEN MOIST EASTERLY
SURFACE FLOW AND LOW DEW POINT DEPRESSIONS IN THE WAKE OF EARLIER
STORMS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 14, 11:34 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN JUN 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER
3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL
SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE.
THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND
EARLY THIS EVENING.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.
LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY
EXPERIENCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING.
THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jun 14, 9:25 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             3 NW BURLINGTON         39.34N 102.31W
06/14/2009  E1.50 INCH       KIT CARSON         CO   PUBLIC

            MOSTLY DIME SIZED HAIL WITH A FEW PING PONG BALL SIZED
            STONES

&&

MENTZER
Local storm report, Jun 14, 10:51 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             7 NE EDSON              39.40N 101.45W
06/14/2009  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

MENTZER
Local storm report, Jun 14, 11:02 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 N LEBANON             40.11N 100.28W
06/14/2009  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

024
Local storm report, Jun 14, 11:06 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             11 NE GOODLAND          39.46N 101.56W
06/14/2009  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            ALSO RECEIVED 2.26 INCHES OF RAIN IN LESS THAN 30 MINUTES

&&

024
Local storm report, Jun 14, 11:15 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       12 NW GOODLAND          39.47N 101.87W
06/14/2009  M2.10 INCH       SHERMAN            KS   PUBLIC

            FELL OVER ABOUT 40 MINUTES

&&

024
Local storm report, Jun 14, 11:56 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             11 NNE GOODLAND         39.49N 101.63W
06/14/2009  E1.00 INCH       SHERMAN            KS   TRAINED SPOTTER

            ALSO RECEIVED 2.26 INCHES OF RAIN IN LESS THAN 30 MINUTES

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:38 PM CDTSevere Thunderstorm WarningGLDSherman67 min
Jun 14, 10:23 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas52 min
Jun 14, 11:14 PM CDTSevere Thunderstorm WarningGLDThomas49 min
Jun 14, 11:29 PM CDTFlash Flood WarningGLDThomas59 min
Jun 14, 11:39 PM CDTFlash Flood WarningGLDDecatur3 hr
Jun 15, 12:05 AM CDTAreal Flood WarningGLDCheyenne, Rawlins, Sherman12 hr
Jun 15, 12:02 PM CDTFlash Flood WatchGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas10 hr
Jun 15, 6:51 PM CDTSevere Thunderstorm WarningGLDRawlins54 min
Jun 15, 6:54 PM CDTSevere Thunderstorm WarningGLDSherman66 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.